Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Got hit on temporal head area. No visible bruise. Am I getting pain due to shunt?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 1997
Answered : 65 Questions
I hit my right temporal head area hard about a week ago. Sore for 5 days but no visible bruising. Over the last 2 days a very intense pain has popped up in my upper left gum. 1000 mgTylenol and Motrin 800 mg does nothing to control the pain. But swishing cool water works great for about a minute. The pain rapidly rises to 9-10 area and goes to the left eye and jaw unless I swish more of the cool water. But that doesn't occur since I keep swishing but a problem for me is no sleep in the last 48 hrs and I'm worried what to do. I can't swish and sleep at the same time. I am in a new area and cannot get an exam till 1-7-13 because the neurologists are backed up. I was seen in a walk in clinic today but they said to see a neurologists. Anything I can do to help with the pain so I can get some sleep? What is the cause of this pain-malfunctioning shunt or the head blow? TIA-Mike
Posted Wed, 23 Jan 2013 in Stroke
Answered by Dr. Shivakumar S. Kupanur 5 hours later

Thanks for posting your query.

Your pain is very unlikely due to hydrocephalus or shunt. It could be due to inflammation followed by trauma you had. Sometimes, if there is injury to trigeminal nerve root, it can present with symptoms like this. If this is the cause, it will settle by itself over a period.

Other possibility is local tooth or gum pathology. But, definitely it needs local examination to come to a conclusion. If you can not see a neurologist, you can get yourself examined by a facio-maxillary surgeon. At least a local physician will be able to prescribe you next level pain killers after tylenol and motrin for temporary relief. Opioids can be tried. Once the diagnosis establish, full treatment can be initiated.

I would suggest you to continue anti-inflammatory medications till then.

I hope, it will help you to solve your problem. I will be available for follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor